MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that while attempting to open the device, it would not open correctly in the distal section of the pipeline.It was stated it looked like a tulip.More than 50% of the pipeline had been deployed when it failed.It was resheathed less than or equal to 2 times.The pipeline was positioned in a distal part of a bend.No additional steps or other devices were required to open the pipeline.The pipeline was resheathed and removed with the microcatheter from the patient.Angiographic result post procedure was good.The patient was undergoing surgery to treat an unruptured, saccular aneurysm located at the opthalmic artery with a max diameter of 5mm and a neck diameter of 4mm.It was noted the vessel tortuosity was severe.There were no patient symptoms associated with the event.The devices were prepared as indicated in the ifu.
 
Additional Manufacturer Narrative
H3: analysis of the pipeline flex embolization device (lot no.A861757) found that the braid was returned already detached from the pusher, and the braid ends (proximal, distal) could not be identified.The pipeline flex braid ends were found open but damaged (frayed).No bends or kinks were found with the pipeline flex pusher.The pipeline flex distal hypotube does not appear to be stretched and the ptfe shrink tubing was intact.The proximal bumper, re-sheathing pad and re-sheathing marker were found intact.The ptfe sleeves and tip coil were found to be in good condition.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open¿ could not be confirmed, as the device has been fully deployed and re-sheathed.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to an anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.In this event, it is possible the damage found with the braid (fraying), the deployment of the braid in a vessel bend, and the patient¿s ¿severe¿ vessel tortuosity contributed to the event.However, the root cause could not be determined.H6: method code updated to b01.Result code updated to c070601.Conclusion code updated to d1103.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10993231
Report Number2029214-2020-01284
Device Sequence Number11632370
Product Code OUT
UDI-Device Identifier00847536016651
UDI-Public00847536016651
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2022
Device Model NumberPED-475-14
Device Catalogue NumberPED-475-14
Device Lot NumberA861757
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2021
Initial Date Received by Manufacturer 12/08/2020
Supplement Date Received by Manufacturer02/19/2021
Initial Report FDA Received Date12/11/2020
Supplement Report FDA Received Date03/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR